Posted by Wren9 on August 4, 2004, at 18:29:25
In reply to Re: MEDICATION ASSISTED W/D W/BUPE 2 THUMBS UP » arrie, posted by Chuckie on June 22, 2004, at 20:43:31
Hope you don't mind my jumping in...
A couple years ago I was taking about 3 Norco/day (= 30 mg. hydrocodone). At that time, I had in my possession a good amount of Temgesic sublingual tablets, which contain 0.2 mg of buprenorphine (yes, that is 0.2 mg, not 2 mg). When I would run out of Norco, I would supplement with the Temgesic in order to avoid withdrawal. My first time taking them, I let one 0.2 mg tablet disolve under my tongue. I waited half an hour and didn't feel anything. So I took another 0.2 mg tablet. Woah, was I in for a surprise. I quickly learned that it takes a full hour for the bup to kick in all the way. I was knocked for a loop! I tried to smoke a cig and I almost vomited. I felt so nauseated...it was like being high (on dope) but without the good feelings. I felt so sick, I had to lie in bed. Once in bed, I felt ok, not nauseated anymore. I was really "noddy" and was acting high. I had my hand raised in the air for no reason. I felt out of it. For me, it was NOT an enjoyable experience at all! After that one experience of taking too much bup, I found a better dose for me. All I needed was one 0.2 mg tab in order to avoid withdrawal. Sometimes I would take 0.2 mg in the AM, and 0.1 mg (1/2 tab) in the afternoon. But I still looked forward to resuming my normal meds (Norco).
I relate this story for two reasons. 1. I think it shows how strong bup can be at very low (in milligrams) doses. Even for someone with a tolerance (albeit a small one). My daily dose of 30 mg of hydrocodone was about equal to 0.3 mg of bup in terms of preventing withdrawal. It also demonstrates the principle of "less is more," an expression we hear frequently with regard to bup. At a too-high dose I was "high" (better term might be overmedicated) but not in a good way. At the right dose, I felt fine, pretty much normal. 2. The second reason I relate this story is to address "wait times" going from hydrocodone to bup and vice versa. I did not need to be in withdrawal in order to start bup. I would switch back and forth between Norco and bup with ease. The only effect I noticed is that it would take a few hours (12+) for the bup to clear out before I could start feeling the Norco again. So that if I took Bup on a given day, I would not be able to feel the Norco if I took it on the same day, but I would feel the Norco if I took it the next morning. A word of caution though, wait times ARE important depending on what kind and what dose of opiates you are switching from. I was on a fairly low dose of short-acting opiates. I have heard horror stories of people switching from 100 mg methadone (a very long-acting opioid) to bup, even though they waited approx 48 hours in between. There was enough methadone still in their receptors that they were sent into further withdrawal by the bup's antagonist effect. Not fun!
> I'm confused about your dosages. Or mine, or something. Aren't the big fat Vicodins 750mgs? And i thought the regular ones were 500mgs?
> I told the doc my poppy habit was approximately equal to four big fat vics per day. That was after detox, when i was trying to keep it contained. Before detox i don't have any idea... six... ten? I could easily take that many vics without a problem.
> Anyway, what i told him is what he translated into the 16mgs/day of bupe. Which i now come to find out is a pretty hefty dosage, although i think the max is 32mgs. In any case, i'm sure i'll be fine when i taper back to 8mgs, and i think you would be too.
> Someone else around here was taking two or three mgs and being OK with that. So i'm gonna keep tapering until i get too uncomfy.